Toxicity of Trimethoprim-Sulphamethoxazole in Patients with Megaloblastic HaemopoiesisBr Med J 1972; 1 doi: http://dx.doi.org/10.1136/bmj.1.5801.651 (Published 11 March 1972) Cite this as: Br Med J 1972;1:651
- I. Chanarin,
- J. M. England
Four consecutive patients with megaloblastic anaemia who also received therapy with trimethoprim-sulphamethoxazole all showed poor responses to specific haematinic therapy. This was attributed to trimethoprim, which suppressed reticulocyte responses in three cases and produced a pancytopenia in two and a falling haemoglobin with neutropenia in a third. A fourth patient, with pernicious anaemia, had a satisfactory reticulocyte response but experienced no clinical benefit until after withdrawal of trimethoprim.
Trimethoprim seems not to be a safe form of therapy in patients with a megaloblastic process; many of the toxic reactions reported with this drug may be on the basis of an unrecognized megaloblastic form of haemopoiesis.